Alert archive / Tennessee / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 293, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Dec 28, 2005, 4:12 PM EST for McMinn County, Meigs County, Tennessee. It was in force for 63 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 28, 2005, 4:12 PM EST (21:12 UTC)
- Expired
- Dec 28, 2005, 5:15 PM EST
- In force
- 63 min
- Issued by
- NWS Morristown, TN
- Area
- Counties, with a storm outline in the text
Counties McMinn County, TN, Meigs County, TN
The radar
The Knoxville radar (KMRX), 135 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 28, 4:50 PM EST | TSTM WND DMG | Athens, TN | FEW TREES DOWN. |
| Dec 28, 4:50 PM EST | TSTM WND DMG | Ten Mile, TN | FEW TREES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 38 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 9.2 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 106 J/kg
- Mixed-layer CIN
- -83 J/kg
- Mixed-layer LCL
- 736 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 345 m²/s²
- 0-3 km storm-relative helicity
- 356 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMRX 282112
SVRMRX
TNC107-121-282215-
/O.NEW.KMRX.SV.W.0293.051228T2112Z-051228T2215Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
412 PM EST WED DEC 28 2005
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MCMINN COUNTY IN EAST TENNESSEE
THIS INCLUDES THE CITY OF ATHENS
MEIGS COUNTY IN EAST TENNESSEE
THIS INCLUDES THE CITY OF DECATUR
* UNTIL 515 PM EST
* AT 407 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
DECATUR...AND MOVING NORTHEAST AT 35 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
MURRAY STORE...TEN MILE AND 8 MILES NORTHWEST OF NIOTA BY 420 PM
EST
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.
LAT...LON 3566 8462 3564 8453 3562 8454 3545 8445
3534 8459 3540 8495 3550 8485 3553 8488
3555 8486 3555 8479 3567 8477 3572 8463
$$
DH1 follow-up statement
000
WWUS54 KMRX 282152
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
451 PM EST WED DEC 28 2005
TNC121-282159-
/O.CAN.KMRX.SV.W.0293.000000T0000Z-051228T2215Z/
MEIGS TN-
451 PM EST WED DEC 28 2005
...THE SEVERE THUNDERSTORM WARNING FOR MEIGS COUNTY IS CANCELLED...
THE SEVERE THUNDERSTORM HAS MOVED OUT OF THE COUNTY.
LAT...LON 3566 8462 3564 8453 3562 8454 3545 8445
3534 8459 3538 8484 3548 8476 3550 8475
3552 8473 3555 8471 3560 8465 3565 8462
$$
TD
TNC107-282215-
/O.CON.KMRX.SV.W.0293.000000T0000Z-051228T2215Z/
MCMINN TN-
451 PM EST WED DEC 28 2005
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EST
FOR MCMINN COUNTY...
AT 446 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR HILLSVIEW...OR ABOUT 7 MILES SOUTH OF DECATUR...MOVING
NORTHEAST AT 35 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
CLEAR WATER BY 455 PM EST
ATHENS BY 500 PM EST
NIOTA...6 MILES NORTHWEST OF ENGLEWOOD AND 9 MILES SOUTHEAST OF
MURRAY STORE BY 505 PM EST
LAT...LON 3566 8462 3564 8453 3562 8454 3545 8445
3534 8459 3538 8484 3548 8476 3550 8475
3552 8473 3555 8471 3560 8465 3565 8462
$$
TDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 28, 2:55 PM EST, 1 hour 17 minutes earlier.
Area forecast discussion, Dec 28, 2:55 PM EST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 255 PM EST WED DEC 28 2005 .SHORT TERM...(TONIGHT AND THURSDAY)...DEEP UPPER TROUGH ACROSS ILLINOIS WILL MOVE EAST OVER THE OHIO AND TENNESSEE VALLEYS TONIGHT AND THURSDAY. ASSOCIATED COLD FRONT WAS LOCATED ACROSS MIDDLE TENNESSEE TO NORTHERN ALABAMA WITH STRONG SOUTHERLY WINDS AHEAD OF THE FRONT PULLING SURFACE DEWPOINTS INTO THE 50S OVER PARTS OF THE FORECAST AREA. THE BOUNDARY LAYER JET WILL INCREASE THE LOW LEVEL MOISTURE OVER THE FORECAST AREA TODAY WITH SOME BREAKS IN THE CLOUDS...AIRMASS WELL CONTINUE TO DESTABILIZE THE AIRMASS. AS THE COLD POOL ALOFT MOVES ACROSS TODAY...WBZ WILL BE QUITE LOW (AROUND 6 KFT OR LESS) WITH A FAIRLY STRONG LOW LEVEL JET (35-45 KNOTS). LATEST NAM CAPES AND LIFTED INDICES SUGGEST ATMOSPHERE WILL BE UNSTABLE ENOUGH TO SUPPORT THUNDERSTORM DEVELOPMENT. ALSO...NAM SHOWS FORECAST AREA UNDER FAVORED LEFT FRONT QUADRANT OF UPPER JET. LATEST SWOMCD...STATES THAT A SEVERE THUNDERSTORM WATCH MAY BE REQUIRED SOON. MAIN CONCERN IS LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS. SHEAR PROFILE ALSO SUPPORTS SUPERCELL DEVELOPMENT AND ROTATION WITH AFTERNOON AND EVENING STORMS AS WELL...WHICH WILL ENHANCE UPDRAFT. WILL CONTINUE MENTIONING OF LARGE HAIL AND DAMAGING WINDS THIS EVENING. AFTER FROPA...NAM SHOWS A GOOD DEAL OF LOW STRATU-CU MOVING ACROSS THE REGION OVERNIGHT AND THURSDAY. ENOUGH LOW LEVEL MOISTURE AND UPSLOPE FLOW TO SCATTERED SHOWERS...ESPECIALLY HIGHER ELEVATIONS TONIGHT AND THURSDAY MORNING. TEMPERATURE PROFILE BECOMES COLD ENOUGH FOR PRECIPITATION TO CHANGE TO SNOW FOR THE HIGHER TERRAIN. SNOW ACCUMULATIONS UP TO 1 INCH POSSIBLE FOR ELEVATIONS 4 KFT OR MORE. LOW CLOUDS AND COLD NORTHWEST WINDS WILL PRODUCE A RAW DAY FOR THURSDAY WITH LITTLE IF ANY TEMPERATURE RISE. .LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)...HIGH PRESSURE MOVES THROUGH THE AREA THU NGT AND EARLY FRI. A LOW PRESSURE SYSTEM MOVES EAST ACRS THE LOWER GRTLKS EARLY WEEKEND. BEST CHC OF PCPN WILL BE EARLY SAT BEFORE FRONT SWINGS INTO S APPALACHIANS. GOOD WARM UP BEGINS SUN AND CONTINUES THROUGH MON AS SLOW MOVING SYSTEM APPROACHES FROM W. BEST PCPN CHCS WITH THIS SYSTEM LATE MON/EARLY TUE. ANOTHER LOW FOLLOWS SUITE WITH A FRONT APPROACHING LATE WED. CONFIDENCE TOO LOW ON TIMING SO HAVE LEFT THAT DAY DRY FOR NOW. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 41 44 31 56 / 50 10 10 10 KNOXVILLE MCGHEE TYSON AIRPORT, TN 39 41 30 53 / 70 40 10 10 OAK RIDGE, TN 39 40 29 52 / 70 30 10 10 TRI CITIES AIRPORT, TN 38 40 28 50 / 100 50 10 10 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && DH/SON
Hazardous weather outlook, Dec 28, 9:52 AM EST, 6 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MORRISTOWN TN 952 AM EST WED DEC 28 2005 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-291000- ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE- CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON- HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN- MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE- NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL- SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER- SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION- WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE- 952 AM EST (852 AM CST) WED DEC 28 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWESTERN VIRGINIA AND EXTREME SOUTHWESTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT A DEEP UPPER TROUGH OF LOW PRESSURE AND ASSOCIATED COLD FRONT WILL MOVE EAST ACROSS EAST TENNESSEE...SOUTHWEST VIRGINIA...AND SOUTHWEST NORTH CAROLINA THIS AFTERNOON AND EARLY EVENING. INCREASING SOUTHERLY WINDS AHEAD OF THIS SYSTEM WILL PULL MOISTURE BACK INTO THE REGION. AS THE COLD FRONT MOVES ACROSS THE TENNESSEE VALLEY...SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER MIDDLE TENNESSEE AND ALABAMA...THEN SWEEP ACROSS THE REGION THIS AFTERNOON AND EARLY EVENING. DUE TO THE COLD AIR ALOFT...SOME OF THESE STORMS MAY PRODUCE LARGE HAIL UP TO NICKEL SIZE. ALSO...THE STRONG WINDS ALOFT MAY PRODUCE ISOLATED DAMAGING WINDS WITH THE STRONGER THUNDERSTORMS. THE GREATEST THREAT FOR SEVERE THUNDERSTORMS WILL BE ALONG AND SOUTH OF A LINE FROM ONEIDA TO KNOXVILLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX. DH
In the hours before
Local storm report, Dec 28, 2:38 PM EST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
238 PM EST WED DEC 28 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM HAIL CAGLE 35.47N 85.46W
12/28/2005 1.75 INCH SEQUATCHIE TN TRAINED SPOTTER
&&The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 28, 2:18 PM EST | Severe Thunderstorm Warning | MRX | Bledsoe, Sequatchie | 57 min |
| Dec 28, 3:06 PM EST | Severe Thunderstorm Warning | MRX | Marion | 39 min |
| Dec 28, 3:06 PM EST | Severe Thunderstorm Warning | MRX | Morgan | 24 min |
| Dec 28, 3:34 PM EST | Severe Thunderstorm Warning | MRX | Rhea, Roane | 56 min |
| Dec 28, 3:40 PM EST | Severe Thunderstorm Warning | MRX | Meigs | 35 min |
| Dec 28, 4:05 PM EST | Severe Thunderstorm Warning | MRX | Campbell, Union | 40 min |
| Dec 28, 4:15 PM EST | Severe Thunderstorm Warning | MRX | Loudon | 45 min |
| Dec 28, 4:19 PM EST | Severe Thunderstorm Warning | MRX | Hamilton | 41 min |
| Dec 28, 4:24 PM EST | Severe Thunderstorm Warning | MRX | Claiborne | 66 min |
| Dec 28, 4:28 PM EST | Severe Thunderstorm Warning | MRX | Anderson, Knox | 62 min |
| Dec 28, 4:41 PM EST | Severe Thunderstorm Warning | MRX | Union | 49 min |
| Dec 28, 4:43 PM EST | Severe Thunderstorm Warning | MRX | Bradley | 47 min |
| Dec 28, 4:53 PM EST | Severe Thunderstorm Warning | MRX | Hancock | 67 min |
| Dec 28, 4:57 PM EST | Severe Thunderstorm Warning | MRX | Blount, Loudon | 63 min |
| Dec 28, 5:15 PM EST | Severe Thunderstorm Warning | MRX | Grainger | 45 min |
| Dec 28, 5:18 PM EST | Severe Thunderstorm Warning | MRX | Monroe, Polk | 42 min |
| Dec 28, 5:41 PM EST | Severe Thunderstorm Warning | MRX | Hamblen, Jefferson | 64 min |
| Dec 28, 5:56 PM EST | Severe Thunderstorm Warning | MRX | Blount | 49 min |
| Dec 28, 6:01 PM EST | Severe Thunderstorm Warning | MRX | Polk | 29 min |
| Dec 28, 6:18 PM EST | Severe Thunderstorm Warning | MRX | Hawkins | 57 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.